Thrombocytopenia

(redirected from drug-induced thrombocytopenia)
Also found in: Dictionary, Thesaurus, Medical.

thrombocytopenia

[¦thräm·bō‚sīd·ō′pē·nē·ə]
(medicine)
The condition of having an abnormally small number of platelets in the circulating blood.

Thrombocytopenia

 

a decrease in the number of platelets to fewer than 200,000 per mm3 in the peripheral blood. It may result from the redistribution of platelets in the bloodstream or from hemorrhage. Other causes are the intensified loss of platelets associated with thrombocytopenic purpura, splenomegaly, disseminated intravascular thrombosis, and the use of certain drugs. Thrombocytopenia may also result from disturbance of platelet formation in the bone marrow in leukemia or aplastic anemia, and from ionizing radiation. Blood clotting is impaired in thrombocytopenia, resulting in a tendency of the mucous membranes to bleed, as well as in hemorrhaging and the appearance of petechiae in the internal organs. Bleeding usually becomes continuous when the platelet count falls below 20,000–30,000 per mm3 of blood. Therapy involves treatment of the underlying disease, administration of hemostatics, and transfusion of platelets.

References in periodicals archive ?
6,11] Establishing drug-induced thrombocytopenia remains difficult, as the diagnostic criteria are based on the recovery of platelet count after the drug is discontinued and there is no gold standard for its diagnosis.
Drug-induced thrombocytopenia (DITP) is a relatively common complication in clinical practice.
Drug-induced thrombocytopenia (DIT) is an increasingly common cause of isolated thrombocytopenia, a fact that should not be surprising considering today's ever-expanding pharmacopeia.
Since drug-induced thrombocytopenia represents only a minority of such cases in the ICU, it has been suggested that clinicians should regard evolving thrombocytopenia in critically ill patients as an early warning sign of sepsis, rather than attributing it to medications (21).
describe the mechanism of drug-induced thrombocytopenia and the means for its detection and cure.
Heparin is the most common cause of drug-induced thrombocytopenia and is discussed in further detail below.
HIV infection, systemic lupus erythematosus, lymphoproliferative disorders, myelodysplasia, agammaglobulinemia or hypogammaglobulinemia, drug-induced thrombocytopenia, alloimmune thrombocytopenia, congenital hereditary nonimmune thrombocytopenia) .

Full browser ?